Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 233, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2001, 8:56 PM CDT for Ness County, Pawnee County, Rush County, Kansas. It was in force for 64 min. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 8:56 PM CDT (01:56 UTC)
- Expired
- Jun 13, 2001, 10:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:10 PM CDT | Hail 0.88 | Ness City, KS | |
| Jun 13, 9:17 PM CDT | Tornado F0 | Burdett, KS | Nothing to damage but was probably stronger than F0. This tornado crossed into the county from Hodgeman county (same as the 2012-2017 in Hodgeman). |
| Jun 13, 9:25 PM CDT | Hail 1.75 | Burdett, KS | Lasted 15 minutes |
| Jun 13, 9:28 PM CDT | Tornado F0 | Rozel, KS | Brief contact with the ground. |
| Jun 13, 9:40 PM CDT | Hail 1 | Nekoma, KS | |
| Jun 13, 9:40 PM CDT | Hail 1.75 | Rush Center, KS | |
| Jun 13, 9:45 PM CDT | Tornado F0 | Nekoma, KS | Nothing to damage. Probably stronger than F0. |
| Jun 13, 10:02 PM CDT | Hail 0.75 | Ness City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 13, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2625 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
696 WUUS53 KDDC 140200 SVRDDC KSC135-145-165-140300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 856 PM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSH COUNTY IN CENTRAL KANSAS NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 856 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF BURDETT.MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED ALEXANDER AT 930 PM CDT NEKOMA AT 940 PM CDT RUSH CENTER AT 945 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL THE SIZE OF GOLFBALLS A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:15 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jun 13, 3:15 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT WED JUN 13 2001 FORECAST CHALLENGES ARE THREAT FOR SEVERE LOCAL STORMS ALL AREAS TONIGHT AND FRONTAL POSITION, THEN TEMPS THEREAFTER. UPPER AIR ANALYSIS SHOWS MAIN UPPER TROF TO STILL COME OUT LATER TONIGHT WITH COLD POOL AND GOOD UVVS. AHEAD OF THE UPPER TROF A COLD FRONT HAS PUSHED EAST TO ASHLAND TO NEAR SAINT JOHN LINE AND IS BEGINNING TO STALL OUT BASED ON 88D DATA. THE MODELS STILL HAVE STRONG CYCLOGENESIS OCCURRING IN SOUTHERN COLORADO AS MAIN UPPER JET MOVES ACROSS NORTHERN NEW MEXICO THIS EVENING. THIS LOOKS TO BE ON TARGET AS STRONG PRESSURE FALLS ARE STARTING TO SHOW UP IN THAT AREA. PRESSURE FALLS WILL HELP THE FRONT TO STALL AND THEN PUSH BACK WEST AS A WARM FRONT AND MOIST LINE. THE FRONT MAY PUSH BACK TO A LIBERAL TO JETMORE TO LACROSSE LINE THIS EVENING WITH THUNDERSTORMS TRYING TO FORM ALONG IT. STRONG MID LEVEL WINDS APPROACHING 50KTS ARE ALSO FORECAST TO MOVE OUT OVER FRONTAL BOUNDARY AND WITH GOOD LOW LEVEL SHEAR. A FEW STRONG TORNADOS ARE POSSIBLE ALONG FRONTAL BOUNDARY AS THE RESULT OF 1) BAROCLINICALLY INDUCED LOWER TROPOSPHERIC CYCLONIC RELATIVE VORTICITY (SOLENOIDAL TERM IN THE VORTICITY EQUATION) TILTED ONTO THE VERTICAL, AND 2) ENHANCED DIRECTIONAL VERTICAL WIND SHEAR, RESULTING IN STRONG MID LEVEL MESOCYCLONES. OF COURSE THAT IS IF CAP IS BROKEN AND THUNDERSTORMS FORM. RIGHT NOW NO CLOUDS ARE SHOWING UP ALONG THIS BOUNDARY. LATER ON TONIGHT MAIN UPPER TROF COMES OUT WITH GOOD UVVS AND STEEPENING LAPSE RATES. WILL NEED TO CANVAS ALL AREAS WITH 50 TO 60 POPS, AND SOME SEVERE. WIND DIRECTION WILL BE HARD TO FORECAST WITH FRONTAL BOUNDARY BACKING UP. COLD FRONT WILL THEN RE-SURGE THROUGH ENTIRE AREA EXCEPT FOR MED LODGE BY 12Z. SEVERE LOCAL STORMS LOOK TO BE A GOOD BET. THEN ON THURSDAY THERE MAY BE SOME LINGERING THUNDERSTORMS AND SHOWERS MAINLY EAST OF A LINE FROM COLDWATER TO PRATT SO WILL JUST CONTINUE WITH SOME POPS TO COVER. ALSO MAIN UPPER LOW AND PVA STILL MOVING ACROSS AREA AND HAVE DECIDED TO THROUGH IN A SMALL THUNDERSTORMS POP IN THE NORTH CWA WITH COLD POOL. OTHERWISE TEMPS SHOULD BE MUCH COOLER WITH MID 70S TO AROUND 80. WINDS SHOULD BE 20 TO 30 MPH IN THE MORNING THEN DECREASING BY LATE AFTERNOON. THURSDAY NIGHT INTO FRIDAY THE ATMOSPHERE DRIES OUT AND WINDS DECREASE. WILL GO WITH LOWS MAINLY IN THE 40S WITH LOW DEWPOINTS FORECAST IN THE 30S. THEN FOR FRIDAY HIGHS USING FCST SOUNDINGS MID TO UPPER 80S LOOK REASONABLE AS WARM FRONT RETURNS AND ZONAL FLOW SETS UP. EXTENDED DISCUSSION... MODELS CONTINUE TO SUGGEST RIDGING TAKING PLACE OVER THE CENTRAL PLAINS LATE THIS WEEKEND INTO EARLY NEXT WEEK. APPEARS THAT A NORTHWEST FLOW WILL BE PRESENT ACROSS ERN CO/WRN KS SAT INTO EARLY SUN SO MAY HAVE TO WATCH FOR SOME EMBEDDED WAVES MOVING ALONG THE FLOW. AT THIS TIME WILL ONLY GO SLT CHANCE LATE SATURDAY AND OPT TO KEEP FORECAST DRY ON SUNDAY. CONFIDENCE FROM MONDAY ON DECREASES RAPIDLY WITH ALL MODELS SHOWING A SLIGHTLY DIFFERENT MOVEMENT OF THE WESTERN CONUS UPPER LEVEL SYSTEM. FAVORING NO SINGLE MODELS THIS AFTERNOON AND BASED ON BLOCKING PATTERN DEVELOPING OVER THE NORTH ATLANTIC AND SPLIT FLOW DEVELOPING OVER THE PACIFIC WILL KEEP CONDITIONS WARM BUT INTRODUCE POPS BACK INTO THE FORECAST BY MID WEEK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 057/078 049/086 055 510 GCK 055/077 048/086 053 510 EHA 055/078 048/089 055 510 LBL 055/078 049/088 055 510 HYS 059/076 048/083 054 620 P28 066/080 055/086 058 630 .DDC...NONE. KRUSE/RBS
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Jun 13, 9:04 PM CDT | Tornado Warning | DDC | Hodgeman | 26 min |
| Jun 13, 9:13 PM CDT | Tornado Warning | DDC | Pawnee | 32 min |
| Jun 13, 9:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Ness | 54 min |
| Jun 13, 9:24 PM CDT | Tornado Warning | DDC | Rush | 36 min |
| Jun 13, 9:54 PM CDT | Tornado Warning | DDC | Hodgeman | 36 min |
| Jun 13, 9:59 PM CDT | Tornado Warning | DDC | Rush | 31 min |
| Jun 13, 10:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 66 min |
| Jun 13, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 65 min |
| Jun 13, 10:14 PM CDT | Tornado Warning | DDC | Ellis | 31 min |
| Jun 13, 10:19 PM CDT | Tornado Warning | DDC | Ness | 41 min |
| Jun 13, 10:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 61 min |
| Jun 13, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Jun 13, 11:35 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 25 min |
| Jun 13, 11:55 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.